SAN FRANCISCO (KGO) -- The Drug Enforcement Agency is warning about a powerful animal tranquilizer being mixed into Fentanyl making it even more deadly.
"And that's the thing. One pill. One time. It can kill you," said Special Agent in Charge Brian Clark. "Fentanyl is without a doubt the deadliest threat that we've ever faced in this country. Xylazine mixed with fentanyl now makes this even deadlier."
The potent mixture is on the rise across 48 states and the Bay Area is no exception. "We are detecting Xylazine within the San Francisco Bay Area and within the Tenderloin," said Clark.
VIDEO: DEA warns drug used to sedate large animals possibly hitting SF streets amid fentanyl crisis
And while Xylazine, also known as "Tranq," is most prevalent on the East Coast, the DEA is preparing for a surge here. "The DEA is actively working with our our law enforcement partners, the San Francisco Police Department and the Bay Area law enforcement communities to actively monitor this situation," explained Clark.
The DEA's laboratory reports 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA in 2022 contained the Xylazine- and because it's not an opioid it cannot be reversed by Naloxone, which is often relied on to save people from an overdose.
VIDEO: 'Injecting Hope' | Watch documentary on innovative program tackling drug overdose, fentanyl epidemic
"Right now, public awareness of the drug and getting knowledge out there to the community can save lives," said Clark, noting the lives of children are top of mind..."There have been incidents all over the country with children consuming these counterfeit pills. We are seeing xylazine mixed within these pills so ultimately that is a huge concern for us."
VIDEO: There is a new deadly opioid showing up on San Francisco streets
"When a deadly drug like "Tranq" which is not intended for humans makes its way into a drug community, you've created a very dangerous nexus of potential harm," said Dr. Anna Lembke, Medical Director of Addiction Medicine at Stanford University.
Dr. Lembke advises parents be transparent when talking about the dangers with their children.
"I think proffering education around the incredible lethality around fentanyl and the fact that fentanyl is now found in a lot of counterfeit pills, so that a child may be ingesting fentanyl without realizing it and because such a little bit is so deadly they could die from a single does."
If you're on the ABC7 News app, click here to watch live